MAUDE Adverse Event Report: MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL

MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Catalog Number 7576550
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Pain (1994); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Neither the device nor films of applicable imaging studies were returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.
 
Event or Problem Description
It was reported that patient presented with pre-op diagnosis as spondylolithesis (l5/s1).For which patient underwent, l5/s1 minimally invasive fusion using sextant reduction and capstone cage at levels l5/s1.On an unknown date, post-op, the implanted screw broke.Patient experienced pain due as a result of broken screw.The patient underwent revision surgery on (b)(6) 2017.Both s1 screws were replaced and new rods and set screws have been implanted.
 
Event or Problem Description
Procedure performed in the initial surgery: lumbar interbody fusion levels implanted in the initial surgery: l5/s1 right s1 screw fractured; evident on x-rays taken on (b)(6) 2016 there was no malfunction with the other screw but the surgeon replaced the other s1 screw as a pre-caution.Patient is doing well after revision surgery.
 
Additional Manufacturer Narrative
Additional information: product analysis results: visual review confirmed screw breakage approximately 4 threads down from the base of the multi-axial screw neck.Optical examination of the area of fracture initiation did not identify any pre-existing surface defect near the area of crack origination that could contribute to crack propagation.Significant fracture surface damage and smearing was noted.Microscopic examination of the undamaged portions of the fracture surface identified a fairly flat fracture surface with some evidence of ratchet marks near the area of crack propagation, and gently convex progressive striations through the cross-sectional area of the multi-axial screw, consistent with cyclic fatigue.Dimensional examination of the major and minor diameters of the bone screw confirmed that the relevant bone screw dimensions were within print specification.The above observations are consistent with cyclic fatigue.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
CD HORIZON SPINAL SYSTEM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Manufacturer (Section D)
MDT SOFAMOR DANEK PUERTO RICO MFG
mdt sofamor danek puerto rico
humacao PR
MDR Report Key6445202
Report Number1030489-2017-00710
Device Sequence Number1200352
Product Code KWP
UDI-Device Identifier00885074031170
UDI-Public00885074031170
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K032265
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2017
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number7576550
Device Lot NumberH5195811
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/31/2017
Initial Date Received by Manufacturer 02/28/2017
Supplement Date Received by ManufacturerNot provided
Not provided
05/31/2017
Initial Report FDA Received Date03/30/2017
Supplement Report FDA Received Date05/05/2017
06/27/2017
10/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age50 YR
Patient Weight93